Categories: Blog

by admin

Share

Categories: Blog

by admin

Share

Fentanyl is a powerful synthetic opioid that is up to 100 times more potent than morphine and 50 times more potent than heroin. It’s a prescribed drug, as well as a drug that is made and used illegally. Like morphine, prescription fentanyl is typically used to treat patients with severe pain (such as cancer pain) or for patients who are physically tolerant to other opioids. When prescribed by a doctor, fentanyl can be given as a shot, as a patch that is put on a person’s skin, or as lozenges that are sucked like cough drops.

 

When it’s manufactured illegally, fentanyl is dangerous. Factories in China are making synthetic   and shipping them to the U.S. or to Mexican drug cartels for distribution. Illegal fentanyl is made without the quality controls of pharmaceutical grade fentanyl. When it gets into the hands of drug traffickers, fentanyl is often mixed with other drugs (without the user’s knowledge) to increase potency and potential for addiction. Today, street drugs such as heroin, cocaine, methamphetamine, MDMA (Ecstasy), and counterfeit pills that look like other prescription drugs (Percocet and Oxycontin), can contain fentanyl. Illegally manufactured fentanyl is sold on the streets as a powder, dropped onto blotter paper, or put in eye droppers and nasal sprays. Pure fentanyl powder is very difficult to dilute appropriately, often resulting in a dangerously strong mixture. It can be deadly, even for people who have a high opioid tolerance. Because Fentanyl is odorless and tasteless, it’s virtually impossible to distinguish its presence outside of a lab.

Ultimately, it’s important to understand that traffickers who manufacture and sell drugs do not have their customers’ wellbeing in mind. Buying street drugs puts users at risk for an opioid overdose and death. The symptoms of a fentanyl overdose include:

  • slow or shallow breathing
  • slow heartbeat
  • severe sleepiness
  • cold, clammy skin
  • trouble walking or talking
  • feeling faint, dizzy, or confused
  • unresponsiveness

If someone you know has taken a drug and is unresponsive, call 911 immediately. Never let someone “sleep it off.” Naloxone is a medication that can reverse an opioid overdose, including Fentanyl. It is often available at any pharmacy in the form of a nasal spray.

Watch one family’s journey with Fentanyl Addiction

STAY IN THE LOOP

Subscribe to our free newsletter.

Don’t have an account yet? Get started with a 12-day free trial